Alert archive / South Dakota / Tornado Warnings in 2007

Tornado Warning 10, NWS Aberdeen, SD

June 17, 2007Walworth County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 17, 2007, 9:03 PM CDT for Walworth County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2007, 9:03 PM CDT (02:03 UTC)
Expired
Jun 17, 2007, 9:30 PM CDT
In force
27 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Walworth County, SD

The radar

The Aberdeen radar (KABR), 129 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1834 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 180203
TORABR
SDC129-180230-
/O.NEW.KABR.TO.W.0010.070618T0203Z-070618T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT SUN JUN 17 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF SELBY...

* UNTIL 930 PM CDT

* AT 900 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
  SELBY...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  JAVA AROUND 910 PM CDT...

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4558 10023 4549 9979 4539 9985 4536 9989
      4527 9995 4528 10020 4547 10021 4548 10022

$$
SCARLETT
2 follow-up statements
000 
WWUS53 KABR 180221
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
921 PM CDT SUN JUN 17 2007

SDC129-180230-
/O.CON.KABR.TO.W.0010.000000T0000Z-070618T0230Z/
WALWORTH SD-
921 PM CDT SUN JUN 17 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CENTRAL
WALWORTH COUNTY...

AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 2 MILES NORTH OF 
AKASKA...OR 7 MILES SOUTH OF SELBY...MOVING NORTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  SELBY AND JAVA AROUND 930 PM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4558 10023 4549 9979 4539 9985 4536 9989
      4527 9995 4528 10020 4547 10021 4548 10022

$$
SCARLETT
000 
WWUS53 KABR 180229
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
929 PM CDT SUN JUN 17 2007

SDC129-180239-
/O.EXP.KABR.TO.W.0010.000000T0000Z-070618T0230Z/
WALWORTH SD-
929 PM CDT SUN JUN 17 2007

...THE TORNADO WARNING FOR CENTRAL WALWORTH COUNTY EXPIRES AT 930 PM
CDT...

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4558 10023 4549 9979 4539 9985 4536 9989
      4527 9995 4528 10020 4547 10021 4548 10022

$$
SCARLETT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 17, 3:42 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 17, 3:42 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT SUN JUN 17 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
STRONG COLD FRONT WAY OUT WEST LATE THIS AFTERNOON WILL BE MAKING
ITS WAY QUICKLY ACROSS THE CWA THROUGH THE NIGHT. WARM CAP STILL
IN PLACE ACROSS MUCH OF THE CWA LATE THIS AFTERNOON HOLDING OFF
VERY UNSTABLE AIR. THUS...WITH STRONG UPPER TROUGH COMING IN FROM
THE WEST ALONG WITH THE SURFACE COLD FRONT...THE CAP WILL WEAKEN
AND/OR BE BROKEN FROM WEST TO EAST THROUGH THE EVENING AND EARLY
MORNING HOURS. EXPECT NUMEROUS TSRAS TO DEVELOP ALONG THE COLD
FRONT AS IT MOVES EASTWARD. SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE. WITH DEEP MOISTURE AVAILABLE IN
ADVANCE OF FRONT...EXPECT VERY HEAVY RAINS WITH THE THUNDERSTORMS.
WITH LOW FFG VALUES...ESPECIALLY IN CENTRAL SD AND INTO PARTS OF
NORTHEAST SD...WILL ISSUE A FLASH FLOOD WATCH THROUGH THE EARLY
MORNING HOURS FOR PARTS OF THE CWA. OTHERWISE...WINDS WILL BE
STRONG FROM THE SOUTH YET THIS EVENING ACROSS THE EASTERN CWA BUT
SHOULD REMAIN UNDER ADVISORY CRITERIA. THUS...WILL CANCEL THE
ADVISORY FOR THE AREA. DRIER AIR WILL MOVE IN FOR LATER TONIGHT
AND MONDAY. GOOD MIXING ON MONDAY WILL BRING BREEZY/WINDY WEST
WINDS AND MAY BE ANOTHER ADVISORY ISSUED. OTHERWISE...MONDAY WILL
BE MUCH COOLER WITH SOME MIXING SC CLOUDS. THE WINDS WILL DIMINISH
ON MONDAY NIGHT WITH SURFACE HIGH PRESSURE BUILDING IN. WILL BE A
COOL NIGHT FOR AWHILE WITH LESS HUMIDITY AND CLEAR SKIES.

.LONG TERM...TUESDAY THROUGH SATURDAY
MODELS IN REASONABLY GOOD AGREEMENT THROUGHOUT THE LONG TERM WITH
GENERAL PATTERN CONSISTING OF UPPER LEVEL RIDGING WITH A FEW RIDGE
RIDING WAVES TOWARDS THE END OF THE WEEK AND INTO THE WEEKEND. ON
TUESDAY MODELS AGREE WITH SURFACE HIGH PRESSURE SETTING UP OVER
THE CENTRAL PLAINS...CENTERED JUST TO THE SOUTH OF OUR REGION.
THIS SHOULD ALLOW FOR FAIR SKIES AND DRY WEATHER AT LEAST THROUGH
WEDNESDAY AS THE HIGH PUSHES EAST AND SOUTHERLY FLOW RETURNS
ACROSS THE AREA. MODELS HAVE BEEN FAIRLY CONSISTENT NOW IN
BRINGING A RIDGE RIDING WAVE THROUGH THE AREA SOMETIME LATE
WEDNESDAY NIGHT THROUGH THURSDAY EVENING. HAVE ADDED SLIGHT CHANCE
POPS DURING THIS TIME PERIOD TO ACCOUNT FOR THE WAVE. THIS
MORNINGS 12Z GFS STILL SHOWS THIS WAVE OVER THE AREA. FARTHER OUT
TOWARDS THE EARLY PART OF THE WEEKEND SOME MODELS DO SUGGEST THERE
COULD BE ANOTHER WAVE OR TWO THAT MOVE ACROSS THE UPPER RIDGE AXIS
BUT FOR NOW HAVE LEFT THIS TIME PERIOD DRY. HAVE MUCH LESS
CONFIDENCE ON TIMING AND STRENGTH/CREDIBILITY OF THESE WAVES UNTIL
FUTURE MODEL RUNS COME INTO BETTER AGREEMENT. AS FOR TEMPS...MADE
ONLY MINOR ADJUSTMENTS UPWARD WITH HIGHS HERE AND THERE AS IT
APPEARS THE RIDGE WILL BE ABLE TO USHER IN WARMER AIR. 12Z MEX
GUIDANCE A TAD WARMER THAN THE 00Z RUN. GENERALLY...HIGHS IN THE
80S WITH LOW 90S ACROSS CENTRAL SD...AND LOWS IN THE 60S SEEM
REASONABLE GIVEN THE PATTERN SETUP.

&&
.AVIATION...
VFR MAINLY MID LEVEL ACCAS CLOUDS WILL TRAVERSE OVER THE TAF
LOCATIONS THROUGH THE AFTERNOON. STRONG SOUTH WINDS ARE EXPECTED
TO CONTINUE AT ALL SITES THROUGH THE DAY AND INTO THE EVENING.
OTHERWISE...WARM AIR ALOFT SHOULD KEEP TSRAS FROM FORMING THROUGH
THE AFTERNOON. AS A STRONG COLD FRONT MOVES THROUGH THIS EVENING
AND OVERNIGHT...THE MID LEVELS WILL COOL AND EXPECT THUNDERSTORMS
TO DEVELOP ALONG THE COLD FRONT. AT THIS POINT...WILL KEEP WITH
THE VCTS AT THE TAF LOCATIONS FOR MAINLY THIS EVENING AND AMEND IF
A TSRA IS EXPECTED AT A TAF LOCATION. ALSO...WITH IT BECOMING VERY
UNSTABLE...SEVERE WEATHER WILL ALSO BE A POSSIBILITY ACROSS THE
AREA.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 3 AM CDT MONDAY FOR BROWN-BUFFALO-
     EDMUNDS-FAULK-HAND-HUGHES-HYDE-LYMAN-MCPHERSON-POTTER-SPINK-
     SULLY.

MN...NONE.

&&

SHORT TERM...MOHR
LONG TERM...TT
AVIATION...MOHR
Hazardous weather outlook, Jun 17, 5:24 AM CDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CDT SUN JUN 17 2007

MNZ039-046-SDZ007-008-011-019>023-181030-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
524 AM CDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH...ARE
EXPECTED ACROSS NORTHEAST SOUTH DAKOTA...AND WEST CENTRAL
MINNESOTA BY LATE MORNING THROUGH MID EVENING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT SLIDING THROUGH THE AREA...THIS EVENING INTO THE OVERNIGHT
HOURS. SOME OF THE THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN SEVERE THREATS. HOWEVER AN ISOLATED
TORNADO CANNOT BE RULED OUT. SOME OF THE THUNDERSTORMS MAY PRODUCE
HEAVY RAINFALL...THAT MAY POSE A FLASH FLOODING THREAT TO A
PORTION OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY
MORNING. AT THIS TIME SEVERE THUNDERSTORMS ARE NOT EXPECTED MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS.

SDZ005-006-010-017-018-036-037-051-181030-
MCPHERSON-BROWN-EDMUNDS-FAULK-SPINK-HYDE-HAND-BUFFALO-
524 AM CDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH ARE
EXPECTED ACROSS PORTIONS OF CENTRAL AND NORTHEAST SOUTH
DAKOTA...BY LATE MORNING INTO MID EVENING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT SLIDING
THROUGH THE AREA...THIS AFTERNOON INTO THE EVENING. SOME OF THE
THUNDERSTORMS MAY BE SEVERE...WITH THE MAIN SEVERE THREATS BEING
LARGE HAIL AND DAMAGING WINDS. HOWEVER AN ISOLATED TORNADO CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
EVENING.

SDZ033-035-045-048-181030-
STANLEY-HUGHES-JONES-LYMAN-
524 AM CDT SUN JUN 17 2007 /424 AM MDT SUN JUN 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED BY LATE THIS MORNING THROUGH THE AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT SLIDING THROUGH THE
AREA...LATE THIS AFTERNOON INTO THE EVENING HOURS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING
WINDS POSING THE MAIN SEVERE THREAT. HOWEVER AN ISOLATED TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY
NIGHT ACROSS CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
EARLY EVENING.

SDZ003-004-009-015-016-034-181030-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-SULLY-
524 AM CDT SUN JUN 17 2007 /424 AM MDT SUN JUN 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT SLIDING THROUGH THE AREA...THIS AFTERNOON INTO THE EARLY
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH
LARGE HAIL AND DAMAGING WINDS POSING THE MAIN SEVERE THREATS.
HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY
NIGHT ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EARLY
EVENING.

ALBRECHT

In the hours before

Local storm report, Jun 17, 8:18 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             25 W ONIDA              44.70N 100.58W
06/17/2007  E1.00 INCH       SULLY              SD   TRAINED SPOTTER

&&

ATG
Local storm report, Jun 17, 8:37 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     8 W ONIDA               44.70N 100.23W
06/17/2007  E60 MPH          SULLY              SD   TRAINED SPOTTER

&&

ATG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:48 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully57 min
Jun 17, 7:56 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth64 min
Jun 17, 8:28 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, McPherson, Walworth62 min
Jun 17, 8:41 PM CDTSevere Thunderstorm WarningABRPotter, Sully34 min
Jun 17, 8:44 PM CDTTornado WarningABREdmunds, McPherson, Walworth46 min
Jun 17, 9:07 PM CDTTornado WarningABRMcPherson38 min
Jun 17, 9:18 PM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully23 min
Jun 17, 9:28 PM CDTTornado WarningABRMcPherson17 min
Jun 17, 9:53 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson52 min
Jun 17, 10:26 PM CDTSevere Thunderstorm WarningABRBrown34 min
Jun 17, 11:06 PM CDTFlash Flood WarningABRCampbell, Edmunds, McPherson, Walworth3 hr
Jun 18, 3:35 AM CDTWind AdvisoryABRBrown, Campbell, Corson, Day, Dewey, Edmunds and 7 more17 hr

Nearby

Tornado Warnings in South Dakota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.